I am a big fan of ephedra (for myself, not for everyone!) .. I lost 80 pounds using it back in 2000 and now that I am all screwed up with having Hypo, I want to take the new and legal dosage of ephedra which is 10 mg.. that's pretty low if you ask me. I am really ****** off at my weight, I have tried many different ways to shed the pounds and nothing is really working. All I want to know is.. are there any REAL harmful things that may happen to me IF I start taking diet pills. I smoke.. so I decided I will quit smoking if I start taking the Ephedra.. don't ask me why, but I thought I would give up one bad thing to replace it with another. (hahaha).. but at least look good doing it. Now bad can this really be? I didn't have problems with Ephedra in the past and I was taking huge dosages of it. It helped my athsma very well, too! Ok.. I will look for responses in the morning. Thanks so much.
if you're hypo i would recommend against anything that messes with your metabolism - get your thyroxine dose right and you should be able to regulate your weight without usnig diet pills. supposedly once your thyroid is behaving itself your body will slowly go back to the way it naturally is when you're well. For some of us that's never going to be thin but if you used to be then I don't see any reason why you shouldn't revert back in the end.
one thing that occurs to me, If you were taking huge doses of diet pills could they not have triggered your thyroid issues in the first place? I'd speak to your doctor about it but I'd say that kind of thing is a general no-no, with thyroid meds even more so.
Just hang on in there, i know how much the weight gain sucks, especially when you're feeling all the other thyroid symptom crap :/ when you're trying to get it regulated it's a really bad idea to mess about with other treatments for the same problems I think. I just try to concentrate on eating a good diet and doing loads of exercise which stops the weight increasing at least.
Hang around on these boards, there's a really great group of people here who are really supportive and actually understand what you're going through... very refreshing!
I agree with what Becky was saying. Although since your weight gain came before the ephedra use, I am speculating that your hypoT actually came before the ephedra.
And it is very likely that taking ephedra could have actually done more harm than good.
Lets say you go ahead and take it again. You loose all your unwanted weight (which is alot). Then you get happy with your weight and stop the ephedra. I think eventually with the hypo issues you will gain weight again. And off you will be on the "merry-go-round" of "on-again off-again" ephedra use.
All that weight fluctuation over a lifetime can't be good. And to consider the gymnastics your metabolism will be doing. Your thyroid (and other bodily functions) could really get messed up worse than it already is.
I recommend staying away from the ephedra and anything else that will "stimulate" the metabolism or the immune system. Look for things that "support" the metabolism and immune system. The best is to eat as healthy as you can. There is a thread here ..."things we can do". You might scroll through the pages and find it. It has alot of good info for hypos.
For most people, thyroid issues are here for life. Its hard, but you need to accept that this may be your new way of life. Learn all you can about hypoT and everything you can do to make your trip through "thyroid land" as smooth as possible.
Remember, there is hope. Once your thyroid levels get back to "normal" for you...your weight "should" normalize.
Dr. Lowe, in his book (he's a guy who treats fibromyalgia patients with T3, I've read his textbook, very thorough on thyroid disease) actually talks about using caffeine in some patients, surprisingly.
Ephedra does worry me because of the deaths that have been linked to it. Just because you got away with taking it before doesn't mean you will be safe taking it again, especially if you heart has been weakened by hypothyroidism or your electrolyte balance changed.
And, of course, if the underlying issue is that you are not getting enough thyroid hormone, then the weight problem will return.
From Graves to now hypo on thyroxine & having difficulty losing weight.
Have found out know that taking soya supplements & eating cabbage family veg. can add to difficulty & coconut oil could probably help.
Will get back to you on outcome.
Anybody else discovered this?
I LOVED ephedra when it was on the market in the lates 90's until a few years ago. I just recently found out I most likely have Hashimotos. When I started taking ephedra I was a new man. I wouldn't have been able to perform as a Marine if it had been banned sooner. The problem is I got hooked on it and couldn't function without it. When it went away I had to go thru a withdrawl period, I was hurtin'. Since then I've been in counseling, anti-depressants, had sleep apnea and UPPP surgery, all this crap because Navy doctors could NOT interpret a simple thyroid AB test.
So yeah, to answer your question, ephedra was great, while it lasted. I got strung out on it and it may have done more harm than good. Find a good endo and get on some safer thyroid meds.
---- Tom in Yuma, AZ ------